The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2015 (PDF).
Clinicians are advised that proton pump inhibitors (PPIs) are associated with very infrequent cases of subacute cutaneous lupus erythematosus (SCLE). It is recommended that a diagnosis of SCLE is considered in individuals treated with a PPI who develop skin lesions, particularly after sun exposure, with concurrent arthralgia. PPI treatment should be stopped if possible unless continued treatment is imperative and sun exposure should be avoided. The condition may resolve after withdrawal of the PPI but topical steroids may be necessary.
Readers are reminded of the recently launched Yellow Card mobile app (iOS and Android). To date, use of the app has resulted in 27 suspected adverse drug reaction reports being submitted. The app also allows users to create watch lists so they can remain up to date about medicines of interest.
The steps taken in recent years to manage the risk of misuse of pseudoephedrine and ephedrine in the UK have been reviewed recently. The active substances in these medicines can be used in the illicit manufacture of the class A controlled drug methylamphetamine. According to the report the current legal and voluntary restrictions on the sale of these medicines in pharmacies are working. It is therefore recommended that existing levels of monitoring, education and awareness measures by pharmacists should be maintained.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« SMC Update - September 2015||Gliptins may cause severe joint pain »|